Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 68, NWS Albany, NY

August 7, 2001Herkimer County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 7, 2001, 4:05 PM EDT for Herkimer County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2001, 4:05 PM EDT (20:05 UTC)
Expired
Aug 7, 2001, 5:00 PM EDT
In force
55 min
Issued by
NWS Albany, NY
Area
Whole counties

County Herkimer County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-350 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

356 
WUUS51 KALY 072006
SVRALY
NYC043-072100-

BULLETIN - EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
405 PM EDT TUE AUG 7 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HERKIMER COUNTY IN CENTRAL NEW YORK

* UNTIL 500 PM EDT

* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF LYON LAKE...OR ABOUT 25 MILES
  NORTH OF OLD FORGE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LYON LAKE AT 415 PM EDT
  BRANDRETH AT 430 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4415 7507 4406 7515 4387 7497 4385 7483
          4407 7482

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:40 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 7, 2:40 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
240 PM EDT TUE AUG 7 2001

.DISC
...ANOTHER TWO DAYS OF HEAT ON TAP FOR THE CWA...

MODELS IN GNRLY GD AGRMNT THRUT FCST PD. BIG WX CONCERN IS THE HEAT
AND HUMIDITY AS RGN BASKETS UNDER THE INFLUENCE OF HIGH PRES. XPCT
ANTHR TWO DAYS OF HEAT AND HUMDITY BFR STGR CLDFNT MOVS ACRS THE RGN
ON FRIDAY AND TOUCHS OFF SCT SHWRS/TSTM.

WL ADD A REST OF TDY PRTN TO THE FCST AS THREAT OF SCT SHWRS/TSTM
EXISTS ACRS THE CWA WITH ISOLATE THREAT OF SVR...STORMS DEVELOPING
OVER SRN QUEBEC MAY INCREASE IN COVERAGE AND INTENSIFY AS THEY MOVE
SEWD INTO NEW ENGLAND. DAMAGING WIND SHOULD BE THE PRIMARY
THREAT...THOUGH SOME HAIL MAY ALSO BE POSSIBLE.

COLD FRONT EXTENDS FROM SRN QUEBEC SWWD THROUGH SRN ONTARIO WITH A
PRE-FRONTAL TROUGH FROM ME SWWD THROUGH EXTREME WRN NY. STRONG
SURFACE HEATING IS CONTRIBUTING TO DESTABILIZATION AHEAD OF THESE
BOUNDARIES WITH MLCAPES EXPECTED TO RANGE FROM 1000 TO 1500 J/KG BY
AFTERNOON. SURFACE DEWPOINTS HAVE INCREASED DURING THE FEW
HOURS...AND THIS SUGGESTS ATMOSPHERE MAY STILL BE CAPPED TO SURFACE
BASED CONVECTION OVER ERN NY AND WRN NEW ENGLAND. AS SURFACE HEATING
CONTINUES...CAP SHOULD WEAKEN SUFFICIENTLY TO PROMOTE SURFACE BASED
DEVELOPMENT ALONG COLD FRONT. AS CAP WEAKENS LOW LEVEL MOISTURE
SHOULD ALSO BEGIN TO MIX AND PROMOTE SHALLOW INVERTED-V BOUNDARY
LAYERS. WV IMAGERY ALSO SHOWS SHORTWAVE TROUGH MOVING SEWD TOWARD
NEW ENGLAND...AND IN THE PROCESS DEEP LAYER WNWLY FLOW WILL INCREASE
DURING THE AFTN. THIS AND INCREASINGLY FAVORABLE THERMODYNAMIC
PROFILES WILL SUPPORT THREAT FOR ISOLATED STORMS TO PRODUCE DAMAGING
WIND THIS AFTERNOON.

FOR THE REST OF THE PACKAGE WILL STAY BTWN MDL GUIDANCE OF THE
MOS/MAV FAVORING THE SLIGHTLY HIGHER MAV TEMPS FOR THE CWA.

.ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.

In the hours before

Special weather statement, Aug 7, 3:47 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
347 PM EDT TUE AUG 7 2001

NYZ032-033-072015-
HAMILTON NY-HERKIMER NY-
347 PM EDT TUE AUG 7 2001

...A STRONG THUNDERSTORM IN HERKIMER AND HAMILTON COUNTIES...

AT 347 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES SOUTH OF STAR LAKE...OR 27 MILES NORTH OF OLD FORGE...MOVING
SOUTHEAST AT 20 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 35
MPH...POSSIBLE HAIL...AND A BRIEF PERIOD OF HEAVY RAIN...WILL BE
NEAR...

BRANDRETH AND LAKE LILA AT 415 PM EDT...

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.